Pharmacology Antibiotics #11

Question

The nurse is caring for a patient who has been taking trimethoprim/sulfamethoxazole for 8 days for severe urinary tract infection caused by three offending organisms. The nurse becomes very concerned and calls the health care provider regarding which finding?

Answers

  1. Blistering rash
    • Rationale:

      This answer is correct because a blistering rash may develop as a precursor to a serious condition of Stevens-Johnson syndrome or toxic epidermal necrolysis. The Stevens-Johnson syndrome (SJS) occurs as a result of severe reaction to medication like trimethoprim/sulfamethoxazole and causes the skin to blister and peel inside and outside of the body. Both SJS and toxic epidermal necrolysis have similar symptoms; however, toxic epidermal necrolysis may cause larger areas of the body to peel away (over 30% is possible). Both may

  2. Sun sensitivity
    • Rationale:

      This answer is not correct because sun sensitivity is not as concerning as Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis. Sun sensitivity is a side effect of trimethoprim/sulfamethoxazole but it is not as severe of a side effect of the medication.

  3. Blood sugar of 122 mg/mL
    • Rationale:

      This answer is not correct because hypoglycemia is a side effect of trimethoprim/sulfamethoxazole. The patient has a slightly elevated blood glucose level of 122 mg/mL but this is not a concerning finding.

  4. Abdominal pain
    • Rationale:

      This answer is not correct because abdominal pain by itself is not overly concerning, especially compared to SJS or toxic epidermal necrolysis. If abdominal pain accompanies stomach cramps, bloating, severe, watery diarrhea, or bloody diarrhea, this could be very concerning since those are symptoms of a serious infection associated with trimethoprim/sulfamethoxazole.

Overview

Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis are similar conditions and occur as a result of severe reaction to medication like trimethoprim/sulfamethoxazole and causes the skin to blister and peel inside and outside of the body.

Explanation

Learning Outcomes

Blistering rash may develop as a precursor to a serious condition of Stevens-Johnson syndrome or toxic epidermal necrolysis. The Stevens-Johnson syndrome (SJS) occurs as a result of severe reaction to medication like trimethoprim/sulfamethoxazole and causes the skin to blister and peel inside and outside of the body. The condition may spread inside the mouth, nose, genitals, and eyes. Both SJS and toxic epidermal necrolysis have similar symptoms; however, toxic epidermal necrolysis may cause larger areas of the body to peel away (over 30% is possible). Both may begin 1 – 3 weeks following the start of the drug. Skin loss is as serious as severe burn. Death rate can be as high as 25% for toxic epidermal necrolysis and death rate for SJS is 1% – 5%.

Test Taking Tip

Medications that most commonly cause Stevens-Johnson syndrome (SJS) include allopurinol, carbamazepine, sulfa drugs (sulfamethoxazole), sertraline, phenytoin, and phenobarbital.

Video Rationale